Georgia, 2020

Tornado in Georgia, September 16, 2020

September 16, 2020 · NWS JAX · 1 event in 1 county or zone

A quasi-stationary front extended from Hurricane Sally near the central Florida Gulf Coast to across NE FL and offshore of the local coast. This boundary combined with high tropical moisture and low level instability across the area combined produced a few strong storms in the afternoon, one with a brief tornado touchdown near Waycross.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A quasi-stationary front extended from Hurricane Sally near the central Florida Gulf Coast to across NE FL and offshore of the local coast. This boundary combined with high tropical moisture and low level instability across the area combined produced a few strong storms in the afternoon, one with a brief tornado touchdown near Waycross.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 16, 6:06 PM EST, 27 minutes earlier.

Area forecast discussion, Sep 16, 6:06 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
706 PM EDT Wed Sep 16 2020

.AVIATION...[Through 00Z Friday]
TEMPO TS til 04z as storms approach the east coast this evening.
Convection should weaken by midnight with VCSH for the remainder
of the night. VFR conditions will prevail outside of showers with
brief IFR conditions occurring in heavy downpours. Scattered
showers with isolated thunderstorms expected again for Thursday.
Winds will be from the southeast through tonight and then
southwesterly on Thursday.

&&

.PREV DISCUSSION [344 PM EDT]...

.Near Term.../Thursday night/...

Region will be between high pressure to the east northeast and
tropical storm Sally to the west northwest through Tonight. Bands
of showers and thunderstorms will move north across the area
through Tonight. Could see a few strong to severe storms this
afternoon and evening, with the diurnal heating helping to provide
additional instability. Potential will exist for a few strong
storms to linger into the overnight hours. In general, the
greatest chance for severe storms will be over inland counties.
Being on the east side of the tropical system, potential for
tornadoes will exist with this inland convective activity.

This low will track northeast across central GA, and into SC during
the day Thursday. The associated cold front will move into SE GA
Thursday afternoon. A few strong storms will be possible on
Thursday, especially in the afternoon.

As the low moves further to the northeast Thursday night the cold
front will move southeast into NE FL. A few lingering showers will
be possible Thursday night, otherwise a drying trend will be
anticipated.

Temperatures this period will trend above normal.

.Short Term.../Friday through Sunday/...

The cold front will slowly move southeast across NE FL and into
central FL Friday into Friday night, where it will stall, as high
pressure builds to the north northwest. High pressure
will remain to the north Saturday into Saturday night. A wave of low
pressure will lift northeast from the gulf late Saturday into
Saturday night with much of that energy remaining to the northwest,
as an inverted trough develops along the Atlantic coast. Chances for
showers and storms forecast for Saturday into Saturday night, with
best chance near the coast. Region will be between inverted trough
along the coast, and an elongated upper trough to the northwest
Sunday. A pinch in the pressure gradient caused by the inverted
trough, will lead to enhanced winds, especially across coastal SE
GA.

Temperatures will trend above normal Friday into Friday night, then
below over the weekend.

.Long Term.../Sunday night through Wednesday/...

Inverted coastal trough will develop into a low Sunday night into
Monday, and track toward the north northeast, as ridge noses into
area from the north northwest. Best chance for showers Sunday night
into Monday will be near the coast, with elevated coastal winds as
well. High pressure will build from the northwest Monday night
through Wednesday. While a few coastal showers will remain possible
Monday night into Tuesday, a noticeably less humid air mass will
bring mainly dry weather for Tuesday into Wednesday.

Temperatures will trend below normal this period, with readings
generally about 5 degrees below seasonal averages. Lows in the
middle to upper 50s will become common across inland SE GA Sunday
night through Tuesday night.

.Marine...

Tropical storm Sally will be west northwest of the region through
Tonight with high pressure to the northeast. The low will move
across central GA and into SC Thursday, with high pressure to the
east northeast. As the low tracks further to the northeast a cold
front will move into region Friday. This front will slowly move
southeast across area through Friday night, with high pressure
building to the north. An inverted trough of low pressure will
develop over the western Atlantic Sunday, and build through
Tuesday. This trough will result in elevated conditions.

Rip Currents: SE GA: High Risk continues through at least Thursday
              NE FL: High Risk continues through at least Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  86  72  83  67 /  70  80  40  40  10
SSI  77  88  76  87  72 /  30  90  50  50  30
JAX  75  90  75  90  72 /  50  90  30  60  20
SGJ  77  91  76  91  75 /  30  60  30  60  20
GNV  74  87  74  88  72 /  50  80  40  50  10
OCF  74  87  75  88  73 /  40  60  40  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late Thursday night for Coastal
     Camden-Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, Sep 16, 5:27 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 PM EDT Wed Sep 16 2020

FLZ032-037-140-240-162315-
Central Marion FL-Putnam FL-Clay FL-Eastern Marion FL-
627 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION...PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 715 PM EDT...

* At 627 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Lake Delancy, or 10 miles
  northwest of Salt Springs, moving northeast at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka, Crescent City, Interlachen, Keystone Heights, Pomona Park,
  East Palatka, Salt Springs, Lake Delancy, Florahome and Melrose
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2953 8203 2992 8204 2978 8164 2955 8152
      2949 8152 2945 8149 2940 8148 2939 8146
      2939 8144 2938 8145 2933 8168 2931 8168
      2928 8165 2925 8174
TIME...MOT...LOC 2227Z 209DEG 20KT 2948 8182

NELSON
Special weather statement, Sep 16, 5:30 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
630 PM EDT Wed Sep 16 2020

GAZ250-350-162315-
Northern Ware GA-Southern Ware GA-
630 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARE COUNTY UNTIL
715 PM EDT...

* At 629 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Manor, or 8 miles southeast of
  Argyle, moving north at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Manor and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3130 8254 3110 8234 3096 8251 3104 8260
      3120 8268
TIME...MOT...LOC 2229Z 181DEG 13KT 3102 8251

NELSON
Special weather statement, Sep 16, 5:47 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
647 PM EDT Wed Sep 16 2020

FLZ023-GAZ264-350-364-162330-
Baker FL-Northeastern Charlton GA-Western Charlton GA-
Southern Ware GA-
647 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAKER...SOUTHEASTERN
WARE AND CHARLTON COUNTIES UNTIL 730 PM EDT...

* At 647 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Stephen Foster State Park,
  moving northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Stephen Foster State Park, Taylor and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8244 3058 8242 3061 8242 3062 8243
      3100 8239 3101 8209 3069 8204 3067 8205
      3056 8202 3028 8218 3055 8244
TIME...MOT...LOC 2247Z 227DEG 14KT 3085 8233

NELSON
Special weather statement, Sep 16, 6:05 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
705 PM EDT Wed Sep 16 2020

FLZ025-032-162345-
Inland Duval FL-Clay FL-
705 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 745 PM EDT...

* At 705 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Maxville to near Middleburg to near Bardin. Movement was northeast
  at 20 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
  Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace, Camp
  Blanding, Cecil Field and Doctors Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2984 8181 2982 8193 2994 8204 3027 8205
      3033 8198 3018 8169 2984 8168
TIME...MOT...LOC 2305Z 219DEG 17KT 3014 8199 3000 8186 2975 8174

NELSON
Special weather statement, Sep 16, 6:07 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
707 PM EDT Wed Sep 16 2020

GAZ250-162330-
Northern Ware GA-
707 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARE COUNTY UNTIL 730 PM
EDT...

* At 707 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Boggy Bay, or near Waycross,
  moving northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Waycross, Braganza, Boggy Bay, Pebble Hill, Dixie Union and
  Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3131 8239 3129 8239 3129 8237 3128 8237
      3126 8235 3121 8228 3119 8229 3119 8226
      3114 8221 3106 8246 3122 8258 3136 8244
TIME...MOT...LOC 2307Z 202DEG 15KT 3113 8242

NELSON
Special weather statement, Sep 16, 6:29 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
729 PM EDT Wed Sep 16 2020

GAZ151-250-170015-
Pierce GA-Northern Ware GA-
729 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIERCE AND NORTH
CENTRAL WARE COUNTIES UNTIL 815 PM EDT...

* At 729 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Waycross, moving north at 15
  mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Waycross, Jamestown, Pebble Hill, Boggy Bay and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3142 8220 3113 8238 3115 8246 3142 8246
TIME...MOT...LOC 2329Z 190DEG 13KT 3120 8239

NELSON

The radar

The Moody AFB radar (KVAX), 67 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ware

When
September 16, 6:33 PM EST to 6:38 PM EST
Where
Ware County, 1.13 mi ESE of Hebardville
Rating
EF1
Path length
0.16 mi
Path width
200 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.213, -82.403

Numerous gravestones were lofted and displaced along the damage path. A church at 2353 Carswell Avenue had roof damage where at leas 20% of the roof was lifted off of the structure. The cost of damage was unknown but estimated for Storm Data.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921577.